Alert archive / Texas / Freeze Warnings in 2013

Freeze Warning 3, NWS Lubbock, TX

May 1, 20135 counties in Texas

NWS Lubbock, TX issued this freeze warning at May 1, 2013, 3:40 PM CDT for 5 counties in Texas. It took effect at May 2, 2013, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2013, 3:40 PM CDT (20:40 UTC)
In effect from
May 2, 2013, 4:00 AM CDT
Expired
May 2, 2013, 9:00 AM CDT
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this freeze warning went out at May 1, 3:32 PM CDT, 8 minutes earlier.

Area forecast discussion, May 1, 3:32 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
332 PM CDT WED MAY 1 2013

.SHORT TERM...
A VERY DYNAMIC LATE SPRING STORM TO BRING STRONG NORTH WINDS AND
CHANCE FOR GENERALLY LIGHT RAIN AND EVEN POSSIBILITY OF LIGHT WINTRY
PRECIPITATION TO THE AREA. THE PARENT UPPER LOW/TROUGH CONTINUES TO
STRENGTHEN OVER THE INTERMOUNTAIN WEST WHILE AT THE SFC THE STRONG
COLD FRONT HAS ALREADY CLEARED THE FCST AREA. MAIN THREAT LOOKING TO
BE WINDS AS VERY STRONG PRESSURE RISES ARE EXPECTED TO MOVE SWD DOWN
THE SRN HIGH PLAINS WITH A BARRIER JET LIKELY DEVELOPING JUST ON THE
LEE OF THE MOUNTAINS OF CNTL NM. COMBINATION WILL MEAN AT LEAST WIND
ADVISORY LEVEL WINDS FOR ALL OF THE AREA ON THE CAPROCK WITH GOOD
POTENTIAL FOR WARNING CRITERIA TO BE MET ACROSS THE NW /SPECIFICALLY
PARMER AND BAILEY COUNTIES/.

AS FOR PRECIP...HAVE BEEN CONCERNED WITH RECENT MODEL BIASES TOWARD
BEING TOO WET IN THE POST-FRONTAL AIR MASS AS THEY HAVE BEEN WITH
THE LAST SEVERAL OF THESE EVENTS. IN ESSENCE...IT APPEARS THAT THE
NAM IN PARTICULAR CONVERTS TOO MUCH OF THE LIFT FROM FRONTOGENETICAL
AND ISENTROPIC MECHANISMS TO PRECIPITATION POSSIBLY FROM TOO
AGGRESSIVELY MOISTENING THE DEEPENING COLD LAYER. INSTEAD RESULT HAS
TOO OFTEN BEEN ONLY LOW CLOUDS HIGHER THAN PROGGED AS STRONG COLD
AND DRY ADVECTION WORKS IN IN THE NEAR-SFC LAYER. IT APPEARS THAT
THIS EVENT MAY WORK SIMILARLY. EXCEPTION TODAY MAY BE THE STRENGTH
OF SRN EXTENT OF THE UPPER TROUGH TO THE WEST. Q-VECTOR PROGS
SUGGEST THE TAIL END OF THE LARGE SCALE ASCENT MAY BE FAR ENOUGH
SOUTH TO BRING AN ADDITIONAL PRECIPITATION GENERATION MECHANISM INTO
PLAY LATE TONIGHT THEN BLEEDING OVER PAST 12Z THURSDAY. IT DOES NOT
LOOK LIKE THE FORMER MECHANISMS WILL TEMPORALLY OVERLAP THE LATTER
ONE...BUT IT DOES OFFER AN ADDITIONAL MEANS BY WHICH SOME LIGHT
PRECIP MAY BE GENERATED. OVERALL...GIVEN SKEPTICISM IN RELATION TO
NAM BIASES IN PARTICULAR...WILL FAVOR THE LOWER POPS OF MAVMOS. THAT
MEANS A SMALL REDUCTION IN FCST POPS FOR TONIGHT INTO THURSDAY
MORNING. PROBLEMS PERSIST REGARDING PRECIP PHASE AS WELL. MODEL
SOUNDINGS SHOW POTENTIAL PRECIP GENERATION ZONE ALOFT BEING IN AN
AREA OF RELATIVE WARMTH WITH POTENTIAL FOR SUPERCOOLED DROPS TO FALL
THROUGH THE COLD AIR MASS AT AND JUST ABOVE THE SFC. THIS WOULD TEND
TO FAVOR DRIZZLE IF DRY SUB-CLOUD AIR DOES NOT WIN OUT. SITUATION
COULD CHANGE WITH LARGER SCALE ASCENT FROM THE UPPER TROUGH AND
POTENTIAL FOR IT TO COOL TEMPS ALOFT. THAT COULD LEAD TO SOME SNOW
MAKING INTO WHAT MAY OR MAY NOT BE A MID LEVEL WARM ZONE AT THAT
TIME. SFC TEMPS WOULD FAVOR SNOW OR SLEET IN THIS REGIME MOST LIKELY
ONLY ACROSS THE NWRN AND NCNTL ZONES LATE TONIGHT AND EARLY
THURSDAY. THUS...HAVE PULLED BACK THE WINTRY PRECIP MENTION A BIT
FROM PREVIOUS FCSTS.

FINAL ISSUE FOR TONIGHT IS POTENTIAL FOR A LIGHT FREEZE. THAT SEEMS
MOST LIKELY IN THOSE NWRN AND NCNTL ZONES JUST MENTIONED...AND
WILL ISSUE A FREEZE WARNING FOR THOSE AREAS...ALTHOUGH BETTER
CHANCE FOR A FREEZE OR EVEN HARD FREEZE COMES 24 HOURS LATER.

TEMPS TO BE SLOW TO RISE THURSDAY UNTIL SOME CLEARING CAN BEGIN
TO WORK IN FROM THE WEST DURING THE AFTN. FCST TEMPS WILL BE JUST
BELOW MOS NUMBERS FOR MUCH OF THE AREA.

&&

.LONG TERM...
ONE MORE LATE SEASON FREEZE LOOKS TO OCCUR FOR THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE
THURSDAY NIGHT INTO FRIDAY MORNING. AN UNSEASONABLY COLD AIRMASS
WILL BE LOCKED IN ACROSS THE AREA AS SURFACE RIDGING...LIGHT
WINDS...AND CLEAR SKIES PROMOTE STRONG RADIATIONAL COOLING.
FORECASTING BOTH LUBBOCK AND CHILDRESS TO SET DAILY RECORD LOW
TEMPERATURES OF 29 AND 31 RESPECTIVELY (RECORDS ARE 30 AND 34). WILL
KEEP PREVIOUSLY ISSUED FREEZE WATCH IN EFFECT FOR THE ENTIRE
FORECAST AREA.

TEMPERATURES WILL BEGIN WARMING FRIDAY AS WARM AIR PUMPS INTO THE
REGION ALOFT ALONG WITH DOWNSLOPING WINDS. READINGS WILL REBOUND
BACK INTO THE 60S FRIDAY...FOLLOWED BY 60S AND 70S FOR THE
WEEKEND...STILL BELOW NORMAL VALUES OF AROUND 80 FOR THIS TIME OF
YEAR. OVERNIGHT LOWS WILL REMAIN ABOVE FREEZING BEGINNING FRIDAY
NIGHT THROUGH THE REMAINDER OF THE EXTENDED...WITH THE ONE EXCEPTION
PERHAPS BEING FRIDAY NIGHT ACROSS THE EXTREME SOUTHWEST PANHANDLE
AND ADJACENT PORTIONS OF THE SOUTH PLAINS. UPPER LEVEL RIDGING WILL
BUILD IN THROUGHOUT THE WEEKEND RAISING HEIGHTS AND AIDING IN THIS
WARMING TREND...BUT A DISTURBANCE LOOKS TO ATTEMPT TO BREAK DOWN
THIS FEATURE BY LATE WEEKEND OR EARLY NEXT WEEK. MOISTURE WILL TRY
TO MAKE A RETURN...BUT NOWHERE NEAR ENOUGH TO WARRANT POPS AT THIS
TIME.

WILL HAVE TO CONTINUE MONITORING THE EVOLUTION OF AN UPPER LOW
ENTERING THE WESTERN COAST OF THE COUNTRY HEADING INTO THE TUESDAY
TIMEFRAME AND BEYOND. THE CURRENT RUN OF THE ECMWF HAS A PROGRESSIVE
SYSTEM MOVING TOWARD THE PLAINS AND DRAWING UP SOME MOISTURE FROM
THE SOUTH...WHILE THE LATEST GFS ESTABLISHES AN OMEGA BLOCKING
PATTERN NEAR THE HEART OF THE COUNTRY...THUS KEEPING THIS SYSTEM
CONFINED WEST OF THE ROCKIES. MUCH REFINEMENT TO COME IN SUBSEQUENT
FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        30  45  24  62  32 /  20  20   0   0   0
TULIA         31  44  26  61  34 /  40  30   0   0   0
PLAINVIEW     33  45  26  62  35 /  30  30   0   0   0
LEVELLAND     34  47  26  66  36 /  30  20   0   0   0
LUBBOCK       35  46  29  65  36 /  30  20   0   0   0
DENVER CITY   35  50  29  65  38 /  20  20   0   0   0
BROWNFIELD    35  48  29  66  38 /  30  20   0   0   0
CHILDRESS     37  47  31  62  38 /  50  50   0   0   0
SPUR          37  47  30  65  37 /  40  30   0   0   0
ASPERMONT     40  46  31  65  39 /  40  40   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: TXZ021>044.

FREEZE WARNING FROM 4 AM TO 9 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: TXZ021>023-027-028.

WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM CDT THURSDAY FOR
THE FOLLOWING ZONES: TXZ022>024-028>030-033>036-039>042.

HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM CDT THURSDAY
FOR THE FOLLOWING ZONES: TXZ021-027.

&&

07/31
Hazardous weather outlook, May 1, 11:30 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED MAY 1 2013

TXZ021>044-021630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE EASTERN
ROLLING PLAINS THIS EVENING. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL.

NON PRECIPITATION AND WINTER WEATHER

NORTHERLY WINDS MAY BECOME SUSTAINED IN EXCESS OF 30 MPH BEHIND A
STRONG COLD FRONT THIS EVENING. THESE STRONG WINDS WILL BRING MUCH
COLDER AIR AND A THREAT OF A LIGHT FREEZE TO THE EXTREME SOUTHWEST
TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS EARLY THURSDAY MORNING.
ADDITIONALLY...LIGHT WINTRY PRECIPITATION IN THE FORM OF
SNOW...SLEET OR FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MUCH OF
THE CAPROCK LATE TONIGHT INTO THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTHERLY WINDS WILL CONTINUE THROUGH MUCH OF THE DAY
THURSDAY BEFORE FINALLY DECREASING THURSDAY EVENING. IN
ADDITION...LIGHT WINTRY PRECIPITATION WILL BE POSSIBLE THROUGH
EARLY THURSDAY AFTERNOON...PRIMARILY ON THE CAPROCK. CLEARING
SKIES AND LIGHTER WINDS WILL THEN LEAD TO A FREEZE ON THE CAPROCK
LATE THURSDAY NIGHT INTO EARLY FRIDAY...WITH A FROST OR LIGHT
FREEZE POSSIBLE IN THE ROLLING PLAINS. A FREEZE WATCH IS IN EFFECT
FOR THE ENTIRE AREA THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:18 PM CDTSevere Thunderstorm WarningLUBGarza, Kent42 min
May 1, 6:13 AM CDTFreeze WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more33 hr
May 1, 3:40 PM CDTHigh Wind WarningLUBBailey, Castro, Parmer14 hr
May 1, 3:40 PM CDTWind AdvisoryLUBBriscoe, Castro, Childress, Cochran, Cottle, Crosby and 16 more14 hr

Nearby

Freeze Warnings in Texas, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.